So many medicines might cause problems

People's pharmacy

Health Today

April 24, 2008|By Joe Graedon and Teresa Graedon

My 81-year-old mom is currently prescribed allopurinol to prevent gout, enalapril and labetalol for high blood pressure, metformin for diabetes, Plavix to thin her blood, Zocor to control cholesterol, plus extra magnesium and potassium (Klor-Con).

She exhibits confusion, symptoms of dementia and dizziness, and has fallen several times. I think these medications may be excessive, and at this stage, some may even be counterproductive. Opinion?

Your mother's medicines could be having an impact on her overall health. A physician who specializes in geriatric medicine should review her situation, because we have detected some potential problems.

Allopurinol can cause sleepiness, while labetalol and Plavix both may cause dizziness and fatigue. Some readers have reported severe muscle weakness and memory problems with statin-type cholesterol-lowering drugs like Zocor (simvastatin). Metformin can deplete the body of vitamin B-12, which may lead to confusion and forgetfulness.

Far more worrisome is the combination of potassium with enalapril. This could lead to a life-threatening complication.

If your mother were to fall again, she might break a hip. Such an accident could have devastating consequences.

Is chewing Aspergum as effective as chewing an aspirin if you think you are having a heart attack?

Physicians frequently advise patients who think they might be having a heart attack to dial 911 and chew a baby aspirin while they wait for the ambulance. Aspergum contains 227 mg of aspirin per gum tablet and should work about as well. Another quick way to get aspirin into the system is to dissolve an uncoated tablet in a glass of sparkling water.

I have a much higher sex drive than my partner. He is in his late-30s, while I am in my mid-20s. I would prefer to have sex every couple of days, while he is fine with having it once every week and a half.

I find it difficult to deal with this situation because I feel that it's not normal for me, a woman, to have the higher sex drive. I worry that I might make sex seem like a chore to my partner if I ask him to have it with me more often. I often wish that I could take medication that could lower my sex drive so that I could be happier.

We consulted two of the country's leading sex experts about the concerns you raise. Dr. Ruth Westheimer suggested that your partner could help you achieve sexual satisfaction even if he isn't in the mood for intercourse.

Dr. Irwin Goldstein, editor in chief of The Journal of Sexual Medicine, pointed out that you are not unusual. In focus groups, it was discovered that 25 percent of women often have a higher sex drive than their male partners.

It may be worthwhile for your partner to have a medical work-up and have his hormonal levels checked to make sure everything is within normal limits. Dr. Goldstein mentioned that there is an experimental drug that may improve libido for both men and women called Ectris (flibanserin). The Food and Drug Administration is expected to review it during the next year. There are no approved drugs to lower libido. However, the herb vitex (chaste tree berry) may reduce sex drive.

I had headaches for more than 30 years - migraine, tension, cluster, you name it! The Group Health Pain Clinic told me to take mega-doses of vitamin B-2 and no painkillers.

I learned I had been causing my own headaches because of a rebound effect from the pain relievers. My headaches stopped in less than 30 days, and I have been headache-free for more than a decade.

The vitamin costs me $7 for 100 tablets. I found a study online that talks about this use of riboflavin (B-2). Multivitamins won't work because you would get far too much of the other ingredients for 200 milligrams of B-2.

Many other people have been caught in the vicious cycle of taking medicine that causes headaches (as it wears off), for which they take more medicine. Both prescription and over-the-counter pain relievers can cause this painful reaction, but the use of vitamin B-2 (riboflavin) does not seem to cause this kind of rebound. In a recent review, neurologists discussed migraine prevention and concluded: "Patients can choose between evidence-based nutraceuticals such as riboflavin, feverfew, butterbur, or coenzyme Q10, or more traditional pharmacotherapeutics [drugs]" (Current Treatment Options in Neurology, January 2008).

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or e-mail them via their Web site: peoplespharmacy.com.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.